Browse

You are looking at 1 - 3 of 3 items

Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

Whitney L Stuard, Bryan K Gallerson and Danielle M Robertson

Summary

The use of in vivo confocal microscopy (IVCM) is rapidly emerging as an important clinical tool to evaluate changes in corneal sensory nerves as a surrogate measure for diabetic peripheral neuropathy. Commonly used metrics to document and grade the severity of diabetes and risk for diabetic peripheral neuropathy include nerve fiber length, density, branching and tortuosity. In addition to corneal nerves, thinning of the retinal fiber layer has been shown to correlate with the severity of diabetic disease. Here, we present a case report on a pre-diabetic 60-year-old native American woman with abnormal corneal nerve morphology and retinal nerve fiber layer thinning. Her past medical history was positive for illicit substance abuse. IVCM showed a decrease in nerve fiber density and length, in addition to abnormally high levels of tortuosity. OCT revealed focal areas of reduced retinal nerve fiber layer thickness that were asymmetric between eyes. This is the first report of abnormally high levels of tortuosity in the corneal sub-basal nerve plexus in a patient with a past history of cocaine abuse. It also demonstrates, for the first time, that illicit substance abuse can have long-term adverse effects on ocular nerves for years following discontinued use of the drug. Studies using IVCM to evaluate changes in corneal nerve morphology in patients with diabetes need to consider a past history of illicit drug use as an exclusionary measure.

Learning points:

  • Multiple ocular and systemic factors can impede accurate assessment of the corneal sub-basal nerve plexus by IVCM in diabetes.

  • Although current history was negative for illicit substance abuse, past history can have longstanding effects on corneal nerves and the retinal nerve fiber layer.

  • Illicit drug use must be considered an exclusionary measure when evaluating diabetes-induced changes in corneal nerve morphology and the retinal nerve fiber layer.

Open access

Liudmila Rozhinskaya, Ekaterina Pigarova, Ekaterina Sabanova, Elizaveta Mamedova, Iya Voronkova, Julia Krupinova, Larisa Dzeranova, Anatoly Tiulpakov, Vera Gorbunova, Nadezhda Orel, Artur Zalian, Galina Melnichenko and Ivan Dedov

Summary

Parathyroid carcinoma is an extremely rare disorder with little treatment options. It could be misdiagnosed in medical centers with little experience in management of such cases. Our clinical case shows that the initial misdiagnosis of a parathyroid carcinoma in a young woman has led to the development of multiple lung metastases, thus making its treatment hardly possible. Initiation of treatment with sorafenib – a multi-kinase inhibitor approved for treatment of different types of cancer but not parathyroid carcinoma – has led to a significant decrease in the size of lung metastases and has prevented the progression of hyperparathyroidism, which is usually severe in cases of parathyroid carcinoma. The detection of a germline CDC73 mutation in this patient has raised additional concerns about the necessity of periodic screening for early detection of renal, jaw and uterine lesions.

Learning points:

  • Diagnosis of parathyroid carcinoma may be challenging due to the absence of reliable diagnostic criteria. Thus, thorough histological examination is needed using immunohistochemical staining of resected tissue in suspicious cases.

  • CDC73 genetic testing should be considered in patients with parathyroid carcinoma.

  • Sorafenib may be a promising treatment of patients with parathyroid carcinoma with distant metastases.